Hail, Custer
- When
- May 19, 2:50 PM MST
- Where
- Custer County, 5 mi W of Custer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.770, -103.700
A supercell thunderstorm dropped hail to half dollar size across central Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm dropped hail to half dollar size across central Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 11:40 AM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1240 PM MDT SAT MAY 19 2007 .DISCUSSION...18Z SURFACE ANALYSIS HAD WEAK LOW OVER CENTRAL MT WITH TROUGH INTO EAST CENTRAL WY...AND COOL FRONT THEN EAST INTO NORTHERN NE. WATER VAPOUR HAD UPPER RIDGE OVER THE NORTHERN PLAINS WITH SHORTWAVE OVER SOUTHWEST MT/EASTERN ID. THIS WAVE WILL MOVE INTO THE CWA LATER THIS AFTERNOON AND EVENING...PROVIDING UPPER SUPPORT FOR INCREASING 0-6KM SHEAR VALUES. BEHIND COOL FRONT...CAP WILL LIKELY HOLD INITIALLY FOR SURFACE BASED STORMS. HOWEVER ALONG AND WEST OF THE SURFACE BOUNDARY...1-1.5KJ/KG MLCAPE AVAILABLE. CENTRAL MT SURFACE LOW WILL MOVE EAST TONIGHT. SHOULD SEE TSRA ERUPT IN NORTHEAST WY MID-AFTERNOON...WITH ANY SUPERCELLS THAT DEVELOP MOVING SOUTH AROUND 9M/S. LARGE HAIL POSSIBLE AS WELL AS DAMAGING WIND GUSTS GIVEN STEEP LAPSE RATES. OVERNIGHT...EXPECT CONVECTIVE CLUSTER TO GROW OUT OF MT/WY CONVECTION AND MOVE ACROSS THE NORTHERN PORTIONS OF THE CWA. BEHIND CLUSTER OUTFLOW...ST/FG WILL REDEVELOP OVER PORTIONS OF NORTHWESTERN SD. SUNDAY...MID-LEVEL HEIGHT FALLS BEGIN IN EARNEST AS UPPER TROUGH MOVES INTO THE ROCKIES. SURFACE LOW WILL DEVELOP/DEEPEN OVER WY WITH TODAY/S BOUNDARY MOVING NORTH AS WARM FRONT OVER SD. MOISTURE POOLING ALONG THESE BOUNDARIES WILL CONTRIBUTE TO 2KJ/KG MLCAPE AND SUFFICIENT SHEAR FOR SUPERCELLS. CAP MAY HOLD ON THE EASTERN SD PLAINS UNTIL TOMORROW NIGHT AS LEAD SHORTWAVE APPROACHES...WITH OTHER WILD CARD WHERE ST DECK ENDS UP IN THE EARLY MORNING. MAY BE AN ACTIVE SEVERE WEATHER DAY. TEMPERATURES TRICKY TOMORROW WITH PRONOUNCED THERMAL RIDGE OVER CWA. POTENTIAL TEMPERATURES IN THE LOWER 90S...BUT WOULD EXPECT EASTERLY COMPONENT TO WIND AND CLOUD COVER TO KEEP MOST AREAS IN THE 80S. MCS WILL DEVELOP SUNDAY NIGHT AS DAYTIME TSRA MELDS. MONDAY...UPPER TROUGH/UPPER LOW MOVES INTO MT/WY BRINGING UNSETTLED WEATHER TO THE AREA AS SHARP COLD FRONT MAKES IT THROUGH MOST OF CWA. GUSTY WINDS IN THE MORNING IN THE USUAL AREAS. MODELS DISAGREE ON WHERE FRONT WILL STALL DURING DAY...BUT PATTERN SUGGESTS IT WON/T MAKE IT THROUGH THE ENTIRE CWA AND HANG UP OVER SOUTH CENTRAL SD GIVEN INCREASING PARALLEL FLOW ALOFT AHEAD OF UPPER LOW. ANOTHER ROUND OF ACTIVE STORMS ALONG FRONT FORESEEN. TEMPERATURES MUCH COOLER BEHIND COLD FRONT. EXTENDED...UNSETTLED AND COOL WX WILL BE THE RULE INTO THE MIDDLE PART OF NEXT WEEK AS POTENT UPPER LEVEL TROF PASSES OVER THE REGION. BEST CHANCES FOR RAINFALL IN THE EXTENDED PERIOD WILL BE DURING THE TUESDAY AND WEDNESDAY TIMEFRAME. MAY EVEN SEE SOME SNOW ACROSS THE HIGHER ELEVATIONS OF THE HILLS TUESDAY NIGHT. SHOWERY WX WILL THEN CONTINUE THROUGH THE LATTER PART OF THE WEEK AS NORTHWESTERLY FLOW BRINGS WEAKER DISTURBANCES ACROSS THE NORTHERN PLAINS. TEMPS WILL BE BELOW AVERAGE THROUGH THE MIDDLE PART OF THE WEEK...WITH SOME WARMER AIR SLOWLY RETURNING LATE IN THE WEEK. && .AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MOST OF THE TWEB ROUTES THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS...ESPECIALLY ROUTES NORTH AND WEST OF THE RAP. LOW CLOUDS WILL SINK SOUTH AGAIN INTO WESTERN SD FREON ND OVERNIGHT...REACHING THE RAP AREA BY DAYBREAK. IF THEY DO REACH THE RAP AIRPORT...AM EXPECTING IFR/LIFR CIGS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HELGESON/TRIMARCHI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 545 AM MDT SAT MAY 19 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 545 AM MDT (645 AM CDT) SAT MAY 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL STALL FROM NORTHEAST WYOMING INTO SOUTHWEST AND SOUTH CENTRAL SOUTH DAKTOA THIS AFTERNOON. THIS WILL TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA. THE MAIN THREAT WILL BE LARGE HAIL...THOUGH DAMAGING WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA ON SUNDAY. LOW PRESSURE WILL DEVELOPE ACROSS NORTHEAST WYOMING WHICH WILL LIFT A WARM FRONT ACROSS WESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS GUSTS...ARE POSSIBLE FOR NORTHEAST WYOMING...AND FROM THE BLACK HILLS AREA INTO NORTHWEST SOUTH DAKOTA. THE AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL DAKOTAS ON MONDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 AM MDT SAT MAY 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 2 ENE DEADWOOD 44.39N 103.70W
05/18/2007 M0.75 INCH LAWRENCE SD TRAINED SPOTTER
&&
WFO UNR STAFFThe Rapid City radar (KUDX), 80 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22533, 22535.